# SDR 2023FA0000532

- Difficulty date: September 11, 2023
- Submitted: September 11, 2023
- Operation: General aviation
- Aircraft: N820CA
- Make and model: Cessna 680A
- Aircraft serial: 680A0134
- Aircraft time: 2,141 hours, 1,481 cycles
- System (JASC): 3350 · Emergency Lighting
- Part: Battery
- Part number: CBS281
- Condition: Discharged
- Location: Emergency Lights
- Part time: 2 hours, 2 cycles
- Stage of operation: TX
- How discovered: O
- Nature of condition: G, H, S
- Precautionary procedure: O, H

## Discrepancy

WE OPERATE/OWN 4 CITATION 680A LATITUDES FOR 5 YEARS NOW.  OVER THAT TIME WE HAVE SEEN NUMEROUS FAILURES OF THE EMERGENCY ESCAPE PATH LIGHTING SYSTEM.  THE FAILURE COMES DOWN TO THE EMERGENCY LIGHTING POWER PACKS.  THERE ARE 4 OF THESE PACKS IN THE LATITUDE EACH PACK OPERATING A SEPARATE ZONE IN THE CABIN.  TWO YEARS AGO CESSNA CHANGED THE PROCEDURE FOR CHECKING THESE POWER PACKS FROM A 3 YEAR REQUIREMENT TO A 12 MONTH INSPECTION UNDER TASK 33-50-00-961 WHICH IS A CAPACITY FUNCTIONAL CHECK OF THE BATTERIES IN THE POWER PACKS.  THIS CHECK WAS REDUCED TO 12 MONTHS TO HELP REMOVE THE MEMORY OF THE NICAD CELLS.  OUR OPERATION HAS SEEN A VERY HIGH RATE OF UNSCHEDULED REMOVAL OF THESE PACKS.  MOST ONLY LASTING 18 MONTHS BEFORE FAILURE.  BECAUSE OF THIS WE ELECTED TO SHORTEN THE INTERVAL TO 6 MONTHS TO TRY TO GET MORE LIFE OUT OF THESE PACKS AND GIVE US SOME INDICATION OF A PREMATURE FAILURE.  NONE OF THIS HAS LENGTHENED THE RELIABILITY OF THESE PACKS.  WHAT IS MOST DISTURBING IS THAT ONE PACK IN A ZONE CAN CAUSE A COMPETE LOSS OF THE ESCAPE PATH LIGHTING.  ZONE 1 AND ZONE 4 PACKS ARE CONSIDERED TO BE ESSENTIAL PACKS.  POWER FROM THE #1 PACK WILL ENERGIZE THE RELAY TO TURN ON THE ESCAPE PATH LIGHTING IN THE ARM POSITION, THE #4 PACK POWERS THE SAME RELAY FOR THE ON POSITION.  IT IS POSSIBLE TO HAVE A PACK FAIL WERE IT WILL TURN ON THE EMER LIGHTS BUT DOES NOT HAVE ENOUGH POWER TO ENERGIZE THE RELAY CAUSING A SYSTEM WIDE FAILURE.  THE ON POSITION IS NEVER TESTED IN THE PREFLIGHT CHECK.
